Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Irritability and aggression after taking Seroquel for Bipolar disorder. Due to drug interaction between Lithium, Lamictal and Seroquel?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
My son was taking 600mg lithium, 200 mg lamictal. This was decreased to 450 mg lithium, 150 mg of lamictal, and the doctor added 150 mg of seroquel yesterday. My son could not function today when the seroquel was added. So sedated and sleepy. Should we drop the seroquel or decrease it? He has finals to study for. He had been having additionanl irritability and aggressiveness; that is why the doctor added the seroquel.
Posted Wed, 25 Apr 2012 in Medicines and Side Effects
Follow-up: Irritability and aggression after taking Seroquel for Bipolar disorder. Due to drug interaction between Lithium, Lamictal and Seroquel? 2 minutes later
Does an increase in lamictal cause mania/ and that is why seroquel is added?
Answered by Dr. Ashish Mittal 6 hours later

Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     16 year old male
•     Known case of Bipolar disorder
•     Currently on: 450 mg Lithium, 150 Lamictal (Lamotrigine) and 150 mg Seroquel (Quetiapine)
•     Concern related to excessive sedation with medicine.

Following medicines are well researched and found to be effective for Bipolar disorder: Lithium, Depakote (Valproate), Lamictal (Lamotrigine) and Carbamazepine. These medicines also called as mood stabilizers.

Out of these medicines, patients get stabilized on one or combination of two medicines. Choice of medicine is dependent on patient illness state (which can be assessed on interview only), side effect profile of medicine, and duration of illness, weight, age and sex of the patient. Sometime other antimanic agent (like seroquel) needs to be added depending on the severity of episode.

Seroquel is associated with sedation which is sometime necessary considering aggressive symptoms in manic patients. If it is problematic then it should be started on low dose. Apart from that lithium needs to given in adequate doses to maintain serum lithium level 0.6 to 1.2 mmol per litre. But all these decision need to taken after blood investigation for lithium and mental status examination of patient.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor